Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 35, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 16, 2023, 7:16 PM CDT for Gillespie County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 16, 2023, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 111 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4369 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
887
WGUS54 KEWX 170016
FFWEWX
TXC171-170315-
/O.NEW.KEWX.FF.W.0035.230617T0016Z-230617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
716 PM CDT Fri Jun 16 2023
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Southwestern Gillespie County in south central Texas...
* Until 1015 PM CDT.
* At 716 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Fredericksburg, Tivydale, Cain City and Grapetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3027 9915 3028 9886 3014 9877 3014 9915
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
271 follow-up statement
349 WGUS74 KEWX 170322 FFSEWX Flash Flood Statement National Weather Service Austin/San Antonio TX 1022 PM CDT Fri Jun 16 2023 TXC171-170332- /O.EXP.KEWX.FF.W.0035.000000T0000Z-230617T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gillespie TX- 1022 PM CDT Fri Jun 16 2023 ...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN GILLESPIE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3027 9915 3028 9886 3014 9877 3014 9915 $$ 27
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:33 PM CDT, 43 minutes earlier.
Area forecast discussion, Jun 16, 6:33 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 633 PM CDT Fri Jun 16 2023 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 233 PM CDT Fri Jun 16 2023 Heat Advisories and Excessive Heat Warnings will remain in place through the short term period as a prolonged heat wave continues. Forecast temperatures appear to be on track this afternoon, and while we did have to raise dewpoints slightly based on the latest trends, the end result is the same - it's dangerously hot outside if the right precautions are not taken. Like past days there's a low chance (20-30%) of an isolated storm or two developing across the northern Hill Country late this afternoon-early evening near a lingering weak surface boundary. With extreme instability in place and sufficient shear, large hail and damaging wind gusts would be possible with any storm. CAMs have also been hinting at some activity developing along the higher terrain in Mexico (with some updrafts currently noted on satellite imagery), pushing northeast through the early evening. It is possible, though not likely, that some of this activity could cross the Rio Grande before completely diminishing, so we have added a 10% PoP with weather mentioned to cover this. A similar forecast is in store for Saturday, though we will have increasing mid and upper level cloud cover overnight tonight which makes the temperatures and consequently heat indices a little trickier. Since these clouds will hang around throughout the day tomorrow and could have a cooling factor, we have elected to stick with the NBM which is overall a couple degrees cooler on average from the previous forecast. However, since dewpoints are likely to continue to remain elevated, forecast max heat indices are still within the range of the current headlines that are out, so no changes are planned as they are valid through Sunday afternoon. Similar to this afternoon, the main chance for storms (though still only ~20%) will be across the northern Hill Country. The 10% potential for a shower or storm to sneak across the border is also there again. Large hail and damaging wind gusts remain possible. && .LONG TERM... (Sunday through Friday) Issued at 233 PM CDT Fri Jun 16 2023 The heat continues through the remainder of the weekend across all of south central Texas. The latest data continues to show little change in the weather pattern, with well above normal heat the main concern. The current Heat Advisory and Excessive Heat Warning will remain in place through Sunday. The mid and upper level ridge does begin to flatten a bit on Sunday and this could allow for some mid and high level clouds to move in from the west. However, the cloud cover is not expected to have much of an impact on our temperatures. We will also need to monitor for the possibility of a weak cold front/outflow boundary possibly sneaking into portions of the Hill Country late in the day. As of now, this boundary is not anticipated to have any impact on our weather. Looking a model time series plots of temperature fields at 850mb and 925mb shows little change as we head into the middle of the upcoming week. Numerical MOS guidance is also consistent in showing well above normal temperatures across all of south central Texas through Tuesday and perhaps into Wednesday. There is a pattern change indicated by the models as we progress into the mid to late week period of next week. The medium range models are fairly consistent in showing the mid and upper level ridge amplifying to our west, with an upper low developing over the southeastern U.S. At the surface, high pressure from the Great Lakes region is expected to build southward into the southern U.S. plains. With this pattern, we should see somewhat "cooler" temperatures develop late next week. However, we still expect above normal warmth to continue. && .AVIATION... (00Z TAFS) Issued at 633 PM CDT Fri Jun 16 2023 VFR conditions will continue into the overnight hours, although new guidance suggests ceilings may again make it to the I-35 corridor early Saturday morning. Probabilistic guidance has increased chances for MVFR ceilings around 10-12Z, possibly as low as IFR at SAT/SSF but confidence remains low at this time. DRT remains VFR through the period. Winds will remain generally SSW-SE through the period below 12 knots, possibly becoming stronger near 00Z Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 79 102 78 104 / 10 0 10 0 Austin Bergstrom Intl Airport 77 100 75 102 / 0 0 10 0 New Braunfels Muni Airport 78 100 76 103 / 0 0 0 0 Burnet Muni Airport 77 98 76 103 / 30 20 20 0 Del Rio Intl Airport 82 104 81 108 / 10 10 10 0 Georgetown Muni Airport 77 99 76 103 / 30 10 20 0 Hondo Muni Airport 78 101 77 104 / 0 0 0 0 San Marcos Muni Airport 76 100 75 104 / 0 0 10 0 La Grange - Fayette Regional 79 98 77 100 / 0 0 0 0 San Antonio Intl Airport 79 100 78 104 / 0 0 0 0 Stinson Muni Airport 79 102 78 105 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val Verde. Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop- Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe- Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala. && Short-Term...Gale Long-Term...Platt Aviation...27
Hazardous weather outlook, Jun 16, 10:14 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1014 AM CDT Fri Jun 16 2023 TXZ171>173-183>194-202>209-217>225-228-171515- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1014 AM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Unseasonably hot temperatures will continue today through at least the middle of next week. Combined with humidity in place across the region, residents and visitors will need to take precautions to avoid heat-related illness. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over a small portion of Williamson County late this afternoon into early evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over far northern portions of south-central Texas Saturday afternoon and evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 16, 4:54 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
454 PM CDT Fri Jun 16 2023
TXZ171-188-162245-
Gillespie TX-Llano TX-
454 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of north central
Gillespie and southwestern Llano Counties through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherry Spring, or 19 miles northwest of Fredericksburg, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, Doss and Enchanted Rock
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3041 9877 3044 9915 3050 9914 3050 9896
3061 9896 3063 9875
TIME...MOT...LOC 2154Z 276DEG 11KT 3051 9904
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KCWSpecial weather statement, Jun 16, 5:15 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Fri Jun 16 2023
TXZ171-162300-
Llano TX-
515 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern Llano
County through 600 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Mountain, or 13 miles southwest of Llano, moving northeast at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford and Prairie Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 9856 3051 9887 3067 9897 3068 9896
3082 9881
TIME...MOT...LOC 2214Z 243DEG 16KT 3063 9885
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCWSpecial weather statement, Jun 16, 5:45 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT Fri Jun 16 2023
TXZ188-162330-
Gillespie TX-
545 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of eastern Gillespie
County through 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredericksburg, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Eckert, Crabapple, Willow
City, Rocky Hill, LBJ State Park and LBJ National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9859 3020 9859 3023 9902 3045 9902
TIME...MOT...LOC 2245Z 272DEG 18KT 3035 9883
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCWLocal storm report, Jun 16, 5:58 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
558 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 3 NNE Fredericksburg 30.31N 98.86W
06/16/2023 M1.25 inch Gillespie TX Public
Picture sent of measured Half Dollar sized
hail 3 NNE Fredericksburg.
&&
KCWLocal storm report, Jun 16, 6:27 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
627 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 4 W Fredericksburg 30.28N 98.93W
06/16/2023 E1.25 inch Gillespie TX Public
Report from mPING of Half Dollar hail (1.25 in.).
&&Local storm report, Jun 16, 6:33 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
633 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Hail 4 W Fredericksburg 30.28N 98.94W
06/16/2023 E1.00 inch Gillespie TX Trained Spotter
Video of estimated quarter size hail 4 W
Fredericksburg on US 290.
&&
KCWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:06 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 39 min |
| Jun 16, 7:23 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 52 min |
| Jun 16, 7:34 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 41 min |
| Jun 16, 7:41 PM CDT | Special Weather Statement | EWX | Gillespie | 49 min |
| Jun 16, 7:43 PM CDT | Special Weather Statement | EWX | Kerr | 47 min |
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 24 min |
| Jun 16, 8:07 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 40 min |
| Jun 16, 8:11 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 30 min |
| Jun 16, 8:14 PM CDT | Areal Flood Advisory | EWX | Burnet | 3 hr |
| Jun 16, 8:38 PM CDT | Special Weather Statement | EWX | Burnet | 52 min |
| Jun 16, 8:40 PM CDT | Special Weather Statement | EWX | Kerr | 50 min |
| Jun 16, 8:47 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| Jun 16, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 46 min |
| Jun 16, 9:11 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 34 min |
| Jun 16, 9:16 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 119 min |
| Jun 16, 9:21 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 19 min |
| Jun 16, 9:25 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 13 min |
| Jun 16, 9:31 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 44 min |
| Jun 16, 10:05 PM CDT | Special Weather Statement | EWX | Gillespie | 40 min |
| Jun 16, 10:12 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Travis | 10 min |
| Jun 16, 10:22 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| Jun 16, 10:56 PM CDT | Special Weather Statement | EWX | Gillespie | 49 min |
| Jun 16, 11:35 PM CDT | Special Weather Statement | EWX | Gillespie | 40 min |
| Jun 16, 11:39 PM CDT | Areal Flood Advisory | EWX | Gillespie | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.